Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 109, NWS Goodland, KS

June 1, 2021Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2021, 5:15 PM MDT for Cheyenne County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 5:15 PM MDT (23:15 UTC)
Expired
Jun 1, 2021, 5:45 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 102 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS53 KGLD 012315
SVRGLD
COC017-012345-
/O.NEW.KGLD.SV.W.0109.210601T2315Z-210601T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
515 PM MDT Tue Jun 1 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in east central Colorado...

* Until 545 PM MDT.

* At 514 PM MDT, a severe thunderstorm was located 13 miles west of
  Kit Carson, or 38 miles west of Cheyenne Wells, moving south at 15
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 10316 3878 10293 3861 10287 3861 10316
TIME...MOT...LOC 2314Z 349DEG 11KT 3871 10305 

HAIL...1.50IN
WIND...60MPH
 
$$

Lockhart
2 follow-up statements
523 
WWUS53 KGLD 012335
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
535 PM MDT Tue Jun 1 2021

COC017-012345-
/O.CON.KGLD.SV.W.0109.000000T0000Z-210601T2345Z/
Cheyenne CO-
535 PM MDT Tue Jun 1 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 534 PM MDT, a severe thunderstorm was located 14 miles northeast
of Haswell, or 39 miles west of Cheyenne Wells, moving south at 20
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10316 3870 10290 3861 10287 3861 10316
TIME...MOT...LOC 2334Z 349DEG 15KT 3863 10304 

HAIL...1.50IN
WIND...60MPH
 
$$

Lockhart
392 
WWUS53 KGLD 012349
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
549 PM MDT Tue Jun 1 2021

COC017-012359-
/O.EXP.KGLD.SV.W.0109.000000T0000Z-210601T2345Z/
Cheyenne CO-
549 PM MDT Tue Jun 1 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 3870 10316 3870 10290 3861 10287 3861 10316
TIME...MOT...LOC 2349Z 349DEG 11KT 3859 10303 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:04 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 1, 3:04 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
304 PM MDT Tue Jun 1 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 301 PM MDT Tue Jun 1 2021

At the start of the short term period, the CWA is underneath the
base of an upper air trough with an eastward moving upper air ridge
over the western CONUS. At the surface, there is a chance for
isolated rain showers and thunderstorms in the afternoon and evening
hours starting in the western portions of the CWA. Storms that
develop in the far western areas of the CWA have a chance to
become severe as model forecast show some instability with CAPE
values between 1000-1500 J/kg and 0-6km bulk shear around 40 kts.
Possible storm threats look to be large hail up to one inch and
strong wind gusts up to 60 mph. Remainder of the day temperatures
look to be in the upper 60s to lower 70s with light and variable
winds across the CWA.

On Tuesday night, the flow over the CWA looks to turn more northerly
after midnight as the front edge of the upper air ridge makes its
way over the CWA with the trough moving just to the east.
Precipitation chances continue overnight though the severe
thunderstorm threat should pass by the late evening. The coverage
area looks to move more to the areas south of I-70 and taper off
after midnight. Current QPF values with Tuesday's precipitation look
to be around a quarter of an inch in the southwestern portion of the
CWA and lower in outlying areas. Overnight lows look to be between
the middle 40s and lower 50s.

On Tuesday, forecast guidance shows the ridge continuing to move
slowly eastward over the CWA changing the flow aloft more north-
northeasterly. At the surface, the eastern portion of the CWA sees
a chance of patchy fog during the morning hours that could lower
visibilities. After the fog lifts, the far eastern portions see a
slight chance for isolated light rain showers during the afternoon
hours though minimal precipitation accumulation is expected with
these showers. High temperatures on Wednesday looks to continue
the warming trend as they range between the middle to upper 70s
with overnight lows ranging in the upper 40s to lower 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 239 PM MDT Tue Jun 1 2021

For this long-term forecast package, a relatively quiet period of
weather can be anticipated from Thursday into the weekend. This is
due to a large ridge of high pressure forming over the western
United States. This will leave the High Plains under the influence
of surface high pressure, with any thunderstorm producing shortwave
troughs passing well to the northern of the area, over Canada
instead. This weather pattern will result in very warm temperatures,
perhaps getting into the 90s this weekend, and dry weather. Persist
south winds should allow some dewpoints in the 60s as well, leading
to a more humid weekend. Overall, this weekend looks to bring the
hottest temperatures of the year so far, and perhaps our first dose
of summer weather.

By the end of the weekend and into next week, the ridge of high
pressure over the western US will begin breaking down. A trough of
low pressure will instead replace the ridge. Models are in some
disagreement about what to do with this trough, in terms of how
quickly to move it towards the Plains. Feel comfortable in saying
that thunderstorm chances will increase once again as we go into
next week, but when that'll be is precisely is hard to say. It is
possible though that a shortwave trough moves out ahead of the main
system, most likely Monday evening, and this is likely when severe
weather chances would be highest for this forecast period. Warm
weather looks to persist with south winds dominating the flow, and
could actually have breezy to wind conditions with the warmth and
dry weather. If you are a farmer and looking to have the fields dry
out some, the next 5-7 days look good for you.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jun 1 2021

KGLD begins the TAF period with light winds and VFR conditions
with a broken cloud ceiling around 7 kft. At 02Z, there is a
chance for thunderstorms to be seen in the vicinity of KGLD that
expects to end around 04Z. VFR conditions last throughout the
period for KGLD though there is a low chance for lower visibility
due to foggy conditions starting around 10Z through 13Z.

KMCK sees VFR conditions and light winds at the start of the TAF
period. Around 10Z, visibility expects to drop to around 3SM
causing MVFR conditions until around 13Z when VFR conditions
return as visibility increases.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...RRH
AVIATION...076
Hazardous weather outlook, Jun 1, 10:33 AM MDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1033 AM MDT Tue Jun 1 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1033 AM MDT Tue Jun 1 2021 /1133 AM CDT Tue Jun 1 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk for severe thunderstorms this evening in
northeast Colorado. Storms will be isolated, but if any develop they
will be capable of producing large hail and damaging winds. Storms are
expected to dissipate along the Colorado and Kansas border area late this
evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 1, 4:15 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Tue Jun 1 2021

COZ090-KSZ001-NEZ079-012315-
Yuma County CO-Cheyenne KS-Dundy NE-
415 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND WESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 515
PM MDT/615 PM CDT/...

At 415 PM MDT/515 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles northeast of Wray, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wray, Eckley, Haigler, Beecher Island, Vernon, Alvin and Laird.

This includes Highway 385 between mile markers 224 and 257.

LAT...LON 4035 10205 4035 10196 4007 10167 3978 10223
      4010 10250 4041 10205
TIME...MOT...LOC 2215Z 333DEG 15KT 4015 10216

Lockhart
Local storm report, Jun 1, 4:54 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     DENSE FOG        SAINT FRANCIS           39.77N 101.80W
06/01/2021                   CHEYENNE           KS   AWOS

            AWOS STATION KSYF ST. FRANCIS CITY REPORTS 0
            MILE VISIBILITY.

0755 AM     DENSE FOG        SAINT FRANCIS           39.77N 101.80W
06/01/2021                   CHEYENNE           KS   AWOS

            CORRECTS PREVIOUS DENSE FOG REPORT FROM
            SAINT FRANCIS. AWOS STATION KSYF ST. FRANCIS
            CITY REPORTS 1/4 MILE VISIBILITY.

0653 AM     DENSE FOG        2 E MCCOOK              40.20N 100.58W
06/01/2021                   RED WILLOW         NE   ASOS

            CORRECTS PREVIOUS DENSE FOG REPORT FROM 2 E
            MCCOOK. ASOS STATION KMCK MCCOOK AIRPORT
            REPORTS 1/4 MILE VISIBILITY.

0653 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
06/01/2021                   KIT CARSON         CO   ASOS

            CORRECTS PREVIOUS DENSE FOG REPORT FROM 5 S
            BURLINGTON. ASOS STATION KITR BURLINGTON CO
            AIRPORT REPORTS 1/4 MILE VISIBILITY.

0608 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
06/01/2021                   KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT
            REPORTS ZERO VISIBILITY.

0533 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
06/01/2021                   KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT
            REPORTS QUARTER MILE VISIBILITY.

0529 AM     DENSE FOG        2 E MCCOOK              40.20N 100.58W
06/01/2021                   RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT REPORTS
            ZERO VISIBILITY.

0515 AM     DENSE FOG        3 SE OAKLEY             39.10N 100.82W
06/01/2021                   LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY REPORTS ZERO
            VISIBILITY.

0514 AM     DENSE FOG        1 NNE GOODLAND          39.37N 101.70W
06/01/2021                   SHERMAN            KS   ASOS

            KGLD REPORTS QUARTER MILE VISIBILITY.

0435 AM     DENSE FOG        ATWOOD                  39.81N 101.04W
06/01/2021                   RAWLINS            KS   AWOS

            KADT REPORTS QUARTER MILE VISIBILITY.

0323 AM     DENSE FOG        2 E MCCOOK              40.20N 100.58W
06/01/2021                   RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT REPORTS
            QUARTER MILE VISIBILITY.

0315 AM     DENSE FOG        3 SE OAKLEY             39.10N 100.82W
06/01/2021                   LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY REPORTS
            QUARTER MILE VISIBILITY.

0315 AM     DENSE FOG        1 NNW OBERLIN           39.83N 100.53W
06/01/2021                   DECATUR            KS   AWOS

            AWOS STATION KOIN OBERLIN REPORTS QUARTER
            MILE VISIBILITY.

0201 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
06/01/2021                   KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT
            REPORTS QUARTER MILE VISIBILITY.

&&
Special weather statement, Jun 1, 5:04 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Tue Jun 1 2021

COZ092-KSZ027-041-012345-
Cheyenne County CO-Wallace KS-Greeley KS-
504 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 545 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Weskan, or 14 miles east of Cheyenne Wells, moving
southeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weskan.

LAT...LON 3857 10205 3862 10205 3862 10209 3875 10223
      3899 10201 3883 10174 3854 10201
TIME...MOT...LOC 2303Z 311DEG 8KT 3877 10209

Lockhart
Special weather statement, Jun 1, 5:06 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
506 PM MDT Tue Jun 1 2021

COZ092-012345-
Cheyenne County CO-
506 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Kit Carson, or 37 miles west of Cheyenne Wells, moving
south at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

LAT...LON 3869 10317 3869 10316 3900 10316 3898 10285
      3861 10271 3861 10317
TIME...MOT...LOC 2305Z 352DEG 13KT 3873 10304

Lockhart
Local storm report, Jun 1, 5:10 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 NW WESKAN             38.91N 102.03W
06/01/2021  E0.75 INCH       WALLACE            KS   PUBLIC

            CALLER REPORTED 3/4 INCH HAIL.

&&

KAK
Special weather statement, Jun 1, 5:12 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Tue Jun 1 2021

COZ090-091-KSZ001-013-NEZ079-020000-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-Dundy NE-
512 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...WESTERN CHEYENNE...NORTHWESTERN SHERMAN COUNTIES
IN NORTHWESTERN KANSAS AND WESTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 600 PM MDT/700 PM CDT/...

At 512 PM MDT/612 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Champion
to 8 miles southeast of Haigler to 9 miles northeast of Bonny
Reservoir to 15 miles north of Stratton. Movement was south at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burlington, St. Francis, Stratton, Bonny Reservoir, Bethune, Haigler
and Beecher Island.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 419 and 435.
 Highway 385 between mile markers 187 and 226.

LAT...LON 4010 10167 3963 10178 3940 10195 3918 10263
      3955 10262 3974 10234 3992 10219 4035 10201
      4025 10170
TIME...MOT...LOC 2312Z 349DEG 12KT 4023 10177 3991 10185 3968 10202
3952 10252

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:25 PM MDTSpecial Weather StatementGLDKit Carson35 min
Jun 1, 2:58 PM MDTSpecial Weather StatementGLDKit Carson32 min
Jun 1, 3:27 PM MDTSpecial Weather StatementGLDCheyenne48 min
Jun 1, 4:07 PM MDTSevere Thunderstorm WarningGLDCheyenne38 min
Jun 1, 4:15 PM MDTSpecial Weather StatementGLDYuma60 min
Jun 1, 4:41 PM MDTSevere Thunderstorm WarningGLDCheyenne26 min
Jun 1, 5:06 PM MDTSpecial Weather StatementGLDCheyenne39 min
Jun 1, 5:12 PM MDTSpecial Weather StatementGLDKit Carson48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.